North Carolina, 2008

Lightning Strike and Heavy Rain in North Carolina, December 11, 2008

December 11, 2008 · NWS RAH · 4 events in 4 counties and zones

A powerful upper level disturbance with associated cold front pushed across the region the afternoon and evening of December 11. Over 2 inches of rain fell in many locations with several reports of minor urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A powerful upper level disturbance with associated cold front pushed across the region the afternoon and evening of December 11. Over 2 inches of rain fell in many locations with several reports of minor urban flooding. One house was struck by lightning and burned to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 11, 10:40 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 11, 10:40 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EST THU DEC 11 2008

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK FROM THE CENTRAL
GULF COAST THROUGH THE CAROLINAS TODAY AND THIS EVENING... THEN OFF
THE MID ATLANTIC COAST AND AWAY FROM OUR REGION OVERNIGHT. HIGH
PRESSURE WILL THEN BUILD INTO OUR REGION FRIDAY THROUGH SATURDAY...
AND SHIFT SLOWLY OFFSHORE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM THURSDAY...

ANALYSIS OF THE THE LATEST 12Z OBSERVED DATA ACROSS LOCALLY AND
ACROSS THE DEEP SOUTH LEAVES ONE AT AWE WITH THE VERY POTENT DYNAMIC
STORM SYSTEM SPINNING OVER THE MS/AL ...MAKING THE SEVERE WEATHER
THREAT AND FLASH FLOODING APPEAR MORE AND MORE IMMINENT FOR CENTRAL
NC.

FLASH FLOOD THREAT...
THE STEADY RAINFALL OF LAST NIGHT ACROSS THE
WESTERN PIEDMONT...IN PROXIMITY TO THE STALLED COLD FRONT...HAS
PRODUCED WIDESPREAD RAINFALL AMOUNTS OF AROUND AN INCH. SOME OF THE
SMALLER STREAMS AND CREEKS HAVE ALREADY ROSE ONE TO THREE FEET...
WITH LAST NIGHTS PRECIP EFFECTIVELY PRIMING THE PUMP FOR THE
ADDITIONAL HEAVY RAINFALL TO COME. THE HEAVY RAINFALL HAS BEEN MUCH
MORE LOCALIZED ACROSS THE CENTRAL PIEDMONT AND COASTAL PLAIN AREA
WITH A FEW CONVECTIVE ELEMENTS PRODUCING ONE TO ONE AND HALF
INCHES...BUT OVERALL RAINFALL HAS BEEN LIGHT AROUND ONE-QUARTER TO
ONE HALF INCH.  DEEP MOISTURE TRANSPORT WILL CONTINUE TO ADVECT INTO
THE AREA AS THE STRONG DIFFLUENT FLOW AND HEIGHT FALLS (ON THE ORDER
OF 200-250 METER)SPREAD ENE INTO CENTRAL NC AHEAD OF THE UPPER LOW.
THE TRAINING PRECIP WILL TAKE ON MORE OF A CONVECTIVE NATURE AS
WELL...RESULTING IN HEAVY RAINFALL OF 1 TO 2 INCHES IN A ONE HOUR
PERIOD...ESPECIALLY IN THE CENTRAL PIEDMONT...COASTAL PLAIN AREAS
WHERE MUCAPES ARE EXPECTED TO APPROACH 1000 J/KG.

WILL EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE REMAINDER OF THE
FORECAST AREA. WILL ALSO EXTEND THE WATCH IN TIME...NOW THROUGH
MIDNIGHT...GIVEN THE LATEST TIMING OF THE SHORT-TERM MODELS.
WHILE THE WESTERN PIEDMONT WILL HAVE THE HIGHEST RISK FOR MORE MAIN
STEM STREAM/CREEK FLOODING(AREAL FLOODING)...ALL OF THE FORECAST
AREA WILL HAVE THE RISK OF SEEING MORE LOCALIZED OR URBAN FLOODING.

SEVERE THREAT...
CLASSIC...TEXTBOOK SEVERE EPISODE EVOLVING FOR CENTRAL NC AS A VERY
COMPLEX SURFACE PATTERN EXISTS ACROSS THE SOUTHEASTERN NC. HIGHER
DEWPOINTS CONTINUE TO SPREAD WEST-NORTHWEST INTO CENTRAL NC AS THE
REMNANTS OF A SQUALL LINE FROM YESTERDAY EVENING...HAS BECOME A
QUASI-STATIONARY WARM FRONT OVER THE COASTAL PLAIN OF NC THIS
MORNING. 500 TO 1000 J/KG OF MUCAPE IS EXPECTED TO EVOLVE AS BL
WARMS UP INTO THE UPPER 60S TO LOWER 70S. IT WILL MORE THAN LIKELY
BE THIS WARM FRONT/WARM SECTOR THAT WILL DEFINE THE GREATEST SEVERE
THREAT AS STRONG DYNAMIC UPPER LOW...FEATURING A 230 METER H5 HEIGHT
FALLS AT SLIDELL THIS MORNING...LIFTS NORTHEAST. LOW-LEVEL JET HAS
RESPONDED AS WELL...WITH 850 MB JET STRENGTHENING TO 50 TO 55KTS
WITH SURFACE PRESSURES DROPPING ON THE ORDER OF 4 TO 6 MB/3HR AS THE
SUB 1000 MB SURFACE LOW LIFTS NORTHEAST ALONG THE STALLED COLD
FRONT. WIND GUSTS OF 30 TO 40KTS HAVE BEEN COMMON ACROSS ALABAMA AND
GEORGIA THIS MORNING...COINCIDENT WITH THE RAPID PRESSURE FALLS.
IF THIS TREND CONTINUES...CANNOT RULE OUT A VERY SHORT-FUSE WIND
ADVISORY.

90 TO 100KT OF DEEP BULK SHEAR...COMBINED WITH 400 TO 600
M/S OF 0 TO 3 KM SHEAR WILL SUPPORTING ROTATING UPDRAFTS AND
TORNADOES...ESPECIALLY RIGHT ALONG THE WARM FRONT.  FURTHERMORE...
THE SOUTHERN EXTENSION JET WRAPPING AROUND THE BASE OF THE SOUTHERN
STREAM LOW...MARKS THE LEADING EDGE OF THE DRY AIR
ENTRAINMENT...ORIGINATING FROM THE MEXICAN PLATEAU...WILL LIFT NORTH
INTO THE AREA. AS THIS SOUTHERN STREAM BRANCH LIFTS NORTH...CENTRAL
NC WILL BE IN THE FAVORED DIVERGENCE REGIONS OF THE DUAL JUXTAPOSING
JETS. THE DRY LEVEL PUNCH WILL AIDE IN THE DEVELOPMENT OF DAMAGING
WIND GUSTS.

THE SLIGHT RISK WILL LIKELY BE UPGRADED TO A WATCH LATER TODAY.
EVERYONE SHOULD CLOSELY MONITOR TO LATEST FORECASTS AND POSSIBLE
WATCHES AND WARNINGS. -BL

OVERNIGHT... EXPECT THE BULK OF THE RAINFALL TO EXIT NORTHEAST OF
OUR REGION... THOUGH THE SOUTHEAST EDGE OF THE TROWAL/COMMA HEAD MAY
MAINTAIN STEADY RAIN OVER THE NW PIEDMONT FOR MOST OF THE NIGHT.
ELSEWHERE... SHOWERS THAT ARE EXPECTED TO DEVELOP BENEATH THE
DEAMPLIFYING UPPER WAVE AND ASSOCIATED COLD POOL ALOFT OVER SC THIS
AFTERNOON... MAY HOLD TOGETHER AND PRODUCE A SPRINKLE OR SHOWER
ACROSS THE REMAINDER OF THE CWA THROUGH ABOUT MIDNIGHT. STORM TOTAL
RAINFALL IS EXPECTED TO RANGE FROM AROUND 3 INCHES OVER THE NW
PIEDMONT TO AROUND AN INCH OVER THE EXTREME SE. OVERNIGHT LOW
TEMPERATURES SHOULD FALL TO AROUND 40 NW TO NEAR 50... AS THE COLD
ADVECTION BEHIND THE DEPARTING STORM SYSTEM APPEARS A BIT SLOWER
THAN PREVIOUSLY FORECAST. -MWS

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM THURSDAY...

FRIDAY... A TROUGH IN NW FLOW ALOFT AND ASSOCIATED QG FORCING FOR
ASCENT AND MOISTENING WILL PRODUCE SOME CLOUDS FRIDAY
AFTERNOON...BUT THE LACK OF MORE ROBUST DEEP LAYER MOISTURE SHOULD
INHIBIT ANY RAINFALL. NOTICEABLY COOLER THAN RECENT DAYS... WITH
HIGHS IN THE UPPER 40S TO LOWER TO MIDDLE 50S FROM NW TO SE.

FRIDAY NIGHT THROUGH SATURDAY: CHILLY SURFACE HIGH PRESSURE WILL
BUILD INTO OUR REGION BENEATH BUILDING HEIGHTS ALOFT. THUS...
EXPECT (MOSTLY) CLEAR SKIES AND DRY CONDITIONS... WITH LOWS IN THE
MIDDLE 20S TO AROUND 30 AND HIGHS 46 TO 52.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 340 AM THURSDAY...

SATURDAY NIGHT... THE HIGH PRESSURE RIDGE WILL SETTLE ALONG THE
ATLANTIC SEABOARD. LIGHT WINDS AND CLEAR SKIES WILL ALLOW FOR
MAXIMUM RADIATION. LOWS WILL RANGE FROM 25 TO 30.

THE HIGH PRESSURE CENTER WILL MOVE OFF THE NEW ENGLAND COAST ON
SUNDAY... ALLOWING WINDS TO SHIFT TO THE EAST AND SOUTHEAST.
MOISTURE WILL GRADUALLY INCREASE OVER THE REGION FROM THE SOUTH AND
WEST... SUNDAY NIGHT THROUGH MONDAY NIGHT. ALTHOUGH THE MODELS ARE
HINTING AT SOME PRECIPITATION WITH THE UPSLOPE FLOW... WILL DELAY
MENTION OF PRECIPITATION. AS THE FRONT APPROACHES TUESDAY LOW CHANCE
POPS WILL WORK INTO THE NORTHWEST PORTION OF THE CWA... THEN
GRADUALLY MOVE EAST... OVERSPREADING THE REGION WEDNESDAY.

HEIGHTS RISE THROUGH THE PERIOD. LOWS RISING FROM THE 20S SATURDAY
NIGHT TO THE 40S MONDAY NIGHT AND TUESDAY NIGHT. HIGHS MODERATING
FROM THE 50S ON SUNDAY TO THE LOW AND MID 60S TUESDAY... AND UPPER
50S TO LOWER 60S WEDNESDAY.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
AS OF 730 AM THURSDAY...

A WARM...MOIST SOUTHERLY FLOW WILL REMAIN OVER THE AREA THROUGH THE
DAY. AS THE STORM SYSTEM OVER THE CENTRAL GULF TRACKS NORTHEAST
TOWARDS CENTRAL NORTH CAROLINA... THE RAIN WILL REDEVELOP OVER THE
AREA DURING THE LATE MORNING TO EARLY AFTERNOON AND CONTINUE THROUGH
THE DAY.  IFR TO LIFR CONDITIONS IN RAIN AND FOG WILL BE THE GENERAL
RULE. THERE IS CHANCE OF MVFR CONDITIONS OVER THE CENTRAL AND
EAST... RDU/FAY/RWI... AS A WARM FRONT WORKS INLAND. THE DOWN SIDE
TO THAT AREA GETTING INTO THE WARM SECTOR WILL BE THE THREAT OF
THUNDERSTORMS...WITH SOME OF THE STORMS POSSIBLY REACHING STRONG TO
SEVERE LIMITS. THE EASTERN TAFS WILL BE ADJUSTED BASED ON THE TRACK
AND DEVELOPMENT OF THE STORM SYSTEM. SOUTHWEST WINDS WILL INCREASE
TO 10 TO 15 KNOTS WITH GUSTS TO 25 KNOTS.

SOUNDING DATA IS INDICATING STRONG WINDS FOR THE AFTERNOON... SO
WIND GUSTS HAVE BEEN ADDED TO ALL TAFS. WINDS JUST OFF THE SURFACE
(2K FEET) ARE QUITE STRONG...IN EXCESS OF 40 KNOTS...SO LLWS HAS
ALSO BE ADDED TO EASTERN TAF. CONDITIONS OVER THE WESTERN TAFS WILL
BE MONITORED FOR THE POSSIBLE ADDITION OF LLWS.

HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH AND WEST
DURING THE DAY FRIDAY... AND SETTLE OVER CENTRAL NORTH CAROLINA
SATURDAY. THE HIGH WILL MOVE TO THE NORTHEAST SUNDAY INTO MONDAY.
VFR CONDITIONS SHOULD PREVAIL SATURDAY THROUGH THE FIRST OF THE WORK
WEEK.

&&

.EQUIPMENT...
DUE TO THE POTENTIAL HIGH IMPACT WEATHER ACROSS CENTRAL NC... AN
18Z GSO RAOB HAS BEEN SCHEDULED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...CBL/MWS
SHORT TERM...MWS
LONG TERM...RHJ
AVIATION...RHJ
EQUIPMENT...MWS
Hazardous weather outlook, Dec 11, 11:48 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1148 AM EST THU DEC 11 2008

NCZ038>043-073>078-083>086-088-089-121700-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 952 IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

HEAVY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE
AIR MASS IS VERY MOIST AND THE APPROACH OF A STRONG LOW PRESSURE
SYSTEM WILL INCREASE THE LIKELIHOOD OF VERY HEAVY RAIN. RAINFALL
AMOUNTS BETWEEN ONE AND THREE INCHES ARE LIKELY. THIS TYPE OF
RAINFALL IN A SHORT PERIOD OF TIME WILL LEAD TO FLASH FLOODING
ALONG CREEKS AND STREAMS AS WELL AS EXTENSIVE PONDING IN POOR
DRAINAGE.

LATEST INDICATION SUGGEST A INCREASING THREAT FOR SEVERE WEATHER
ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. A STRONG LOW
PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS NORTHERN
GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON... AND LINGER INTO THIS
EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WIND GUSTS UP TO 70 MPH AND A FEW TORNADOES THE MAIN
THREATS. THE SEVERE WEATHER THREAT WILL BE GREATEST NOW THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 7 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ008>011-026>028-121700-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 953 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS
NORTHERN GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING.
RAIN IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AHEAD OF
THE LOW PRESSURE THROUGH TODAY. ADDITIONAL RAINFALL AMOUNTS
BETWEEN ONE AND THREE INCHES IS EXPECTED. THE HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING... PARTICULARLY NEAR CREEKS AND STREAMS
AND IN URBAN AREAS.

LATEST INDICATIONS SUGGEST AN INCREASING THREAT FOR SEVERE WEATHER
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 2 PM AND 9 PM
WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS GUSTS UP
TO 70 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-021>025-121700-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
1148 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS
NORTHERN GEORGIA AND THE CAROLINAS THIS AFTERNOON AND EVENING.
RAIN IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AHEAD OF
THE LOW PRESSURE THROUGH TODAY. ADDITIONAL RAINFALL AMOUNTS
BETWEEN ONE AND THREE INCHES IS EXPECTED. THE HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING... PARTICULARLY NEAR CREEKS AND STREAMS
AND IN URBAN AREAS.

LATEST INDICATIONS SUGGEST AN INCREASING THREAT FOR SEVERE WEATHER
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 2 PM AND 8 PM
WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS GUSTS
UP TO 70 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 8 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

WSS

The radar

The Raleigh/Durham radar (KRAX), 59 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 lightning. Local standard time, as filed.

Lightning, Orange

When
December 11, 12:05 PM EST
Where
Orange County, Chapel Hill
Property damage
$1.5 million
Reported by
Fire Department/Rescue
Coordinates
35.920, -79.070

Lightning struck a home in Chapel Hill and caught fire. The house burned to the ground when the lightning got into the gas lines of the home.

Heavy Rain, Wake

When
December 11, 4:03 PM EST to 4:30 PM EST
Where
Wake County, Millbrook
Reported by
Amateur Radio
Coordinates
35.850, -78.620

Law enforcement reported one foot of water over the road near the intersection of East Millbrook and Quail Hollow roads.

Heavy Rain, Cumberland

When
December 11, 5:30 PM EST
Where
Cumberland County, Fayetteville
Property damage
$1.5 million
Reported by
Fire Department/Rescue
Coordinates
35.070, -78.900

A man ran off the road and into a ditch which was full of water. The vehicle was carried downstream and the man had to be rescued.

Heavy Rain, Wayne

When
December 11, 6:25 PM EST to 6:55 PM EST
Where
Wayne County, 2.18 mi NW of Goldsboro
Reported by
Trained Spotter
Coordinates
35.400, -78.010

A trained spotter reported three to six inches of water on the road near the intersection of Highway 111 and Highway 117 North.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137343, 137340, 137342, 137341.